Alert archive / Colorado / Flash Flood Warnings in 2021
Flash Flood Warning 12, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 14, 2021, 3:35 PM MDT for Eagle County, Garfield County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 3:35 PM MDT (21:35 UTC)
- Expired
- Jul 14, 2021, 5:30 PM MDT
- In force
- 115 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO
The radar
The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WGUS55 KGJT 142135
FFWGJT
COC037-045-142330-
/O.NEW.KGJT.FF.W.0012.210714T2135Z-210714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
335 PM MDT Wed Jul 14 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
The Grizzly Creek Fire Burn Area in...
Western Eagle County in west central Colorado...
East Central Garfield County in west central Colorado...
* Until 530 PM MDT.
* At 335 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Grizzly Creek Fire Burn Area. Flash flooding
is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Grizzly
Creek Fire Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
* Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MDA2 follow-up statements
008
WGUS75 KGJT 142237
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
437 PM MDT Wed Jul 14 2021
COC037-045-142330-
/O.CON.KGJT.FF.W.0012.000000T0000Z-210714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
437 PM MDT Wed Jul 14 2021
...FLASH FLOOD WARNING FOR THE GRIZZLY CREEK FIRE BURN AREA REMAINS
IN EFFECT UNTIL 530 PM MDT THIS AFTERNOON FOR WESTERN EAGLE AND EAST
CENTRAL GARFIELD COUNTIES...
At 437 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Grizzly Creek Fire Burn Area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Grizzly Creek Fire Burn
Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TGR274
WGUS75 KGJT 142332
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
532 PM MDT Wed Jul 14 2021
COC037-045-142342-
/O.EXP.KGJT.FF.W.0012.000000T0000Z-210714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
532 PM MDT Wed Jul 14 2021
...FLASH FLOOD WARNING FOR THE GRIZZLY CREEK FIRE BURN AREA HAS
EXPIRED FOR WESTERN EAGLE AND EAST CENTRAL GARFIELD COUNTIES...
The heavy rain has ended and the threat of immediate flooding has
diminished. However, a Flash Flood Watch remains in effect until 800
PM MDT for portions of northwest Colorado and west central Colorado.
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
$$
MDM/TGRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:57 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 14, 1:57 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 157 PM MDT Wed Jul 14 2021 .SHORT TERM...(Tonight through Thursday night) Issued at 157 PM MDT Wed Jul 14 2021 Few things going on this afternoon across the forecast area with dense debris clouds stunting convective potential across our southern zones, while shortwave energy enters from the northwest. HiRez models driving a strong line of convection south into the Bookcliffs/Tavaputs ranges this afternoon (verifying nicely right now) with convection pushing south through this evening. Heavy rainfall has been noted with innocuous cells earlier today and potential for strong cells passing over burn scars will be high this evening. Flash Flood Watches were issued earlier today and no plans on pulling those down. Convection is expected to end between 04Z and 06Z this evening as it drift into our southern zones and encounters cooler and more stable conditions. Thursday and Thursday night as not exactly a rinse and repeat forecast as we will see some drying across the area, but convection will be more diurnally driven (pop and drop) with precipitable water values trailing off below an inch in most areas. Seasonal temps look appropriate and on track with current guidance numbers. .LONG TERM...(Friday through Wednesday) Issued at 157 PM MDT Wed Jul 14 2021 High pressure strengthens over Rockies this weekend with drying and warming conditions setting in. Diurnally driven convection becomes more isolated in nature and confined to the higher terrain near the divide and over our southern zones. Northern areas looks to be the driest and will see humidity values dropping as temperatures start climbing. This should elevate fire weather concerns as we move into early next week, although no major wind events noted at this time. The ridge axis is expected to shift eastward by mid-week, which will open the door for another burst of monsoonal moisture. Models driving precipitable water values over 1.25 inches, promising the potential for heavy rainfall once again. Still plenty of time before we get to enjoy this next round, but it's nice these waves of higher moisture sweeping through. Temperatures will rebound into the 5 to 10 degrees above normal range which sends the lower valleys back into the triple digits by Monday, with temps backing off by mid-week as the deeper moisture returns. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1143 AM MDT Wed Jul 14 2021 Swath of light, stratiform precipitation will continue to slide southeast across southwest Colorado through early this afternoon with new thunderstorms developing north of I-70. The strong thunderstorms will push south of I-70 between 00Z-03Z and exit south of the area by 06Z. Expect MVFR/IFR conditions with CIGS and VSBYS restricted at times as showers pass through. Outside of convection, VFR conditions will prevail with widespread smoke from western wildfires. && .HYDROLOGY... Issued at 157 PM MDT Wed Jul 14 2021 Ample monsoonal moisture streaming across the region will bring widespread showers and thunderstorms through this evening. The potential for heavy rain falling over already saturated soils as well as recent burn scars have prompted the issuance of Flash Flood Watches through this evening. Areas highlighted this morning reflect regions which have received higher precipitation totals within the last 24 hours. Even though increased storm motion is expected today, locally heavy rainfall will enhance the risk for localized flash flooding within areas specified below. Please continue to monitor the forecast for any updates to flooding highlights. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch through this evening for COZ003-018-019. UT...Flash Flood Watch through this evening for UTZ028. && SHORT TERM...JDC LONG TERM...MAC AVIATION...ERW/JDC HYDROLOGY...TGJT
Hazardous weather outlook, Jul 14, 4:49 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 449 AM MDT Wed Jul 14 2021 COZ001>014-017>023-UTZ022>025-027>029-151100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 449 AM MDT Wed Jul 14 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop this afternoon with storms producing gusty outflow winds as well as brief moderate to heavy rain. The potential for heavy rain falling over burn scars as well as already saturated soils across the San Juans in southwest Colorado may lead to flash flooding and debris flows. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Drier conditions return Thursday as high pressure strengthens back over the Great Basin. However, diurnal storms will persist over the higher terrain through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 14, 1:59 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 14 2021
COZ003-007-013-142045-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
159 PM MDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 245
PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Rifle, or 32 miles northwest of Glenwood Springs,
moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rio Blanco.
This includes Colorado 13 between mile markers 13 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3969 10798 3983 10794 3981 10758 3969 10757
3958 10768
TIME...MOT...LOC 1958Z 283DEG 21KT 3976 10788
MDM/MACSpecial weather statement, Jul 14, 3:16 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Wed Jul 14 2021
COZ007>010-012-142200-
Central Colorado River Basin CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
316 PM MDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN...
NORTHEASTERN DELTA AND NORTHEASTERN MESA COUNTIES UNTIL 400 PM MDT...
At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to 19 miles south of Silt to
Collbran. Movement was south at 15 mph.
Frequent cloud to ground lightning, penny size hail and winds in
excess of 40 mph will be possible with these storms.
Locations impacted include...
Collbran and Plateau City.
This includes Colorado 133 between mile markers 53 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3921 10720 3909 10761 3912 10806 3933 10799
3932 10761 3942 10728
TIME...MOT...LOC 2116Z 002DEG 12KT 3935 10730 3925 10762 3926 10797
MDASpecial weather statement, Jul 14, 3:17 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
317 PM MDT Wed Jul 14 2021
UTZ024-025-142200-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
317 PM MDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UINTAH COUNTY UNTIL
400 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles south of Myton, or 33 miles southeast of Duchesne, moving
southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3960 11003 3963 11000 3964 11001 3966 10999
3968 10999 3968 11000 3971 10997 3974 10999
3974 10997 3972 10995 3977 10992 3979 10993
3979 10988 3981 10989 3981 10997 3991 10997
3993 10992 3969 10961 3956 10979 3953 11005
TIME...MOT...LOC 2116Z 324DEG 24KT 3980 10999
MDM/TGRThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:46 PM MDT | Special Weather Statement | GJT | Dolores | 44 min |
| Jul 14, 2:19 AM MDT | Flash Flood Watch | GJT | Archuleta, Dolores, Eagle, Garfield, Gunnison, Hinsdale and 11 more | 18 hr |
| Jul 14, 1:59 PM MDT | Special Weather Statement | GJT | Garfield | 46 min |
| Jul 14, 2:15 PM MDT | Flash Flood Warning | GJT | Garfield | 113 min |
| Jul 14, 2:26 PM MDT | Severe Thunderstorm Warning | GJT | Garfield, Mesa | 34 min |
| Jul 14, 3:16 PM MDT | Special Weather Statement | GJT | Garfield | 44 min |
| Jul 14, 5:19 PM MDT | Special Weather Statement | GJT | Mesa | 41 min |
Nearby
Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.